|Cancer risk: what's worst, high cd4 but not on meds or low cd4 but suppressed?
Mar 14, 2012
High Dr McGowan,
My close friend has just been diagnosed with lymphoma. He is HIV positive but not on medication. He has a high CD4 count (greater than 600, and good percentage). This was a shock given his strong immune system, so my question is, in terms of cancer risk (especially the blood cancers) is it better to have a lowish CD4 count (let's say around 250 - 300) but virally suppressed (in my case 3 years) or to be "viral" but with a high CD4 count? What is your experience and what does the research indicate? Thank you. Michael.
Response from Dr. McGowan
Sorry to hear about your friend. Most experience has been with people getting cancers and lymphomas with low CD4 counts. In that case people do well by starting antiretroviral treatment along with the chemotherapy and survival rates have been very good. Having a low CD4 count (less than 100) makes response to treatment less likely. Lymphomas that occur at higher CD4 counts may be different than the ones we see with lower CD4 counts. The typical lymphoma that happens when the CD4 count is low is called a "non-Hodgkin's" lymphoma. At higher CD4 counts other types, such as Hodgkin's and Burkitt's lymphomas become more common. There can be a lower reponse to treatment of these types of lymphomas. Getting the HIV under control should be an important part of your friend's treatment. Chemotherapy for lymphoma attacks the lymphocytes..the good and the bad ones. You would want to have HIV suppressed with therapy so that as the cells recover from chemo, they will not become infected with HIV. This will help these lymphocytes function normally to help get the immune system back in balance. Even though HIV may have contributed to the immune dysfuction that led to the lymphoma in the first place, treating the HIV gives an extra boost to the chemo that people without HIV may not have because it restores that lost balance.
Best to you and your friend. Joe
Want to take a drug holiday from Sustiva
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.